Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Methylprednisolone Side Effects. How Immediate?

Oct 6, 2015

Dear docs

Thanks for great site and a valuable resource to HIV+ folk like myself to find answers in a confidential forum. There is nothing else like it on the internet (that I can find, at least). I am a 60 year old man, HIV+ with a T count of 750. I am otherwise healthy. Recent blood work all within normal range.

I have a question about Methylprednisolone 6-day treatment and its side effects. Are its side effects more immediate and severe in HIV+ patients? I was prescribed a 6-day course for severe shoulder pain relief while the orthopedist tries to diagnose the problem. I am an otherwise healthy 60 year old man. T count of 750 and my recent physical exam and other blood work were all unremarkable. I was very pleased with the drugs quick impact on the pain. By Day-2 the pain had decreased by 30% and plateaued at 50% by Day-3. however by the 5th day, the pain began to return to its original intensity. A week later I was prescribed a second course of the same with the same results. My question is about the drugs fat redistribution side effect. I noticed my stomach was fatter by the end of the second regimen - - more protruding. Is this possible after only two weeks of the drug spaced a week apart? If so, is the physical change permanent? Are there other health issues I should be concerned about apart from the cosmetic?

Thank you

Response from Dr. Young

Hello and thanks for posting.

First, corticosteroid drugs like methylprednisolone can certainly cause side effects, but won't cause the kind of lipodystrophy associated with HIV. More likely is a Cushing type of fat change (fat accumulation, stretch marks), but this isn't likely with such short-term treatment that you've had. In any event, given the 2 weeks of your treatment, andy side effects associated with the steroids would be expected to be transient and resolve pretty quickly.

Hope that helps, BY



Previous
Vaccinations
Next
vomiting and diarrhea hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement